Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 182, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 24, 2001, 10:03 PM CDT for Jefferson County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 24, 2001, 10:03 PM CDT (03:03 UTC)
- Expired
- Aug 24, 2001, 10:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
494 WUUS53 KTOP 250303 SVRTOP KSC087-250345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1003 PM CDT FRI AUG 24 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS * UNTIL 1045 PM CDT * AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF VALLEY FALLS...OR ABOUT 23 MILES NORTH OF TOPEKA...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED... VALLEY FALLS NORTONVILLE LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3941 9558 3931 9558 3932 9518 3943 9517
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:22 PM CDT, 6 hours 41 minutes earlier.
Area forecast discussion, Aug 24, 3:22 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 322 PM CDT FRI AUG 24 2001 MAIN FORECAST CONCERN IS THUNDERSTORM AND HEAVY RAIN THREAT TONIGHT. 19Z MSAS DATA SHOWED ATMOSPHERE WAS DESTABILIZING ACROSS CENTRAL KANSAS WITH LIFTED INDICES DOWN TO -7 NEAR GREAT BEND. BEST SURFACE MOISTURE CONVERGENCE IS ALSO LOCATED OUT IN THIS AREA. 22KM ETA-KF SUGGESTS CONVECTION WILL REDEVELOP BETWEEN 21Z AND 00Z...WITH AN MCS DEVELOPING OVER NORTHEAST KANSAS BY 03Z. UNSURE ABOUT THE ETA-KF SOLUTION AS IT IS QUITE DIFFERENT FROM THE 12Z NGM/ETA SOLUTIONS. FOR NOW WILL GO WITH LIKELY POPS ACROSS NORTHEAST AND EAST CENTRAL KANSAS....AND CHANCE POPS IN THE NORTH CENTRAL. FLASH FLOOD GUIDANCE VALUES ARE BELOW 1.5 INCHES ACROSS THE ENTIRE AREA...WITH MANY LOCATIONS BELOW AN INCH. AM TEMPTED TO ISSUE A FLASH FLOOD SOUTH OF INTERSTATE 70 FOR TONIGHT...BUT ENOUGH UNCERTAINTY IN THE CONVECTIVE SITUATION TO LEAVE OUT FOR NOW. AFTER TONIGHT...FORECAST LOOKS PRETTY SIMPLE. CROSS SECTIONS SHOW ATMOSPHERE RAPIDLY DRYING OUT SATURDAY MORNING...AND THEN REMAINING QUITE DRY INTO MONDAY. WILL GO WITH A DRY AND CLEAR FORECAST. NGM/FWC AND AVN BASED FAN AND MAV GUIDANCE NUMBERS ARE PRETTY CLOSE...AND GENERALLY USED A COMPROMISE OF THE THREE FOR TEMPERATURES. .TOP...NONE. 58
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.